More Blood Work & Labs!

Today I got to get some more blood work done to test for Hepatitis B & C, along with CRPs(C-Reactive Protein Test). Along with a test for TB. These are being done just in case I have to start the biological therapies. I also have to get another Prometheus test done that is called TPMT. This test is to check and see how well my body will be able to handle Thiopurine(it is a type of Immunomodulator) Therapies. Some people process it faster than others, while others can’t process it at all. So this test is pretty important to have before I even get started on it. This test also helps to determine how much my doctors should start me on if I need to be put on it.

I really really really don’t want to be put on Imunnomodulators though. They can have some pretty nasty side effects and I could potentially be sick a lot since that whole class of drug are used to weaken or modulate the immune system. Here’s a list of some of the side effects of these meds from CCFA:

  • Azathioprine and 6-MP: Infrequently reported side effects may include headache, nausea, vomiting, diarrhea, and malaise (general feeling of illness). Sometimes changing from azathioprine to 6-MP or vice versa may reduce some of these reactions. Canker sores in the mouth, rash, fever, joint pain, and liver inflammation are unlikely to be affected by changing from azathioprine to 6-MP or vice versa. Less common side effects include pancreatitis (inflammation of the pancreas) and bone marrow suppression, which may increase the risk of infection or serious bleeding. A return to normal blood cell production may take several weeks after discontinuing the medication.
  • Cyclosporine and tacrolimus: Infrequently reported side effects include decreased kidney function, hepatitis, increased risk of infections, diabetes, increased cholesterol levels, sleep problems, headache, mild tremor, high blood pressure, swollen gums, tingling of the fingers and feet, increased facial hair, and increased risk of lymphoma (a cancer of the lymphatic system).
  • Methotrexate: Infrequently reported side effects include flu-like symptoms (nausea, vomiting, headache, fatigue, and diarrhea) and low white blood cell count. Less common but more serious side effects include scarring of the liver and lung inflammation. Scarring of the liver can be made worse by diabetes, being overweight, and alcohol consumption.”

Thankfully we are not there yet. I will be starting my new medications on the 28th of this month. This is when I’ll be down to 10mg of the Prednisone and that is when my doctor wants me to start the new medication. I will be finding out within the next couple of days exactly what it is. It is currently at the compounding pharmacy being made. I’ve been told what it is but I could be spelling it wrong because I haven’t had any luck finding it online. Although I think it might be budesonide(brand name Uceris). I found the name of this drug while taking a survey at CCFA Partners. I really hope that it’s covered by the insurance at the compounding pharmacy. They can make it for $92(90 pills for 30 day supply) vs the cost being $900 at the pharmacy(not sure what I would pay). Seeing how it’s much cheaper there it would be really stupid on their part.

Advertisements

6 thoughts on “More Blood Work & Labs!

  1. I hope it works out for you. The immunosuppressants aren’t a lot of fun, believe me–but they’re less nasty than untreated UC.

    Could the steroid be Entocort? Uceris is a time-release version of budesonide, and Entocort is the non-time-release version

    Like

    • Thanks! I hope it does too. I can’t imagine the immunosuppressants being any sort of fun. I have mild to moderate UC so I hope I don’t have to go on them anytime soon but I can’t be on the 5-ASAs. I had a pretty bad reaction to Lialda and ended up in the hospital 😦

      The steroid might be Entocort. All I know is that it has budesonide in it and that a compounding pharmacy is making all of the pills I need to take. I’ll hopefully know more within a couple of days. I’ll definitely ask them if it’s time released or not!

      Like

  2. Those medications sound like they are in the it will cure you or kill you category! Pretty scary stuff! Hope whatever you have to take it doesn’t have all those side effects!

    Like

    • It is pretty scary stuff! I really hope that I don’t get to the point that I need to be on them anytime soon. The new steroid is supposed to have less side effects than the Prednisone. I will be finding out next week how my body decides to react to it. I hope it goes well.

      Like

  3. I just looked up the drug I was on and they still use it to treat ulcerative colitis. It is Azulfidine and I took it for a long time. All I know is that I didn’t have any side affects and it helped me a lot. Also, If I was having a problem I took a bowel relaxer called Lomotil. I know this is all scary for you but it will get better with diet and meds. I was just a year older than you and now am 72 and have had a great life and I know that you will too. Love you.

    Like

    • I’m not sure I can have Azulfidine since I had such a bad reaction to the Lialda I was taking. Their in the same class and have some of the same active ingredients. I’ll have to keep the Lamotil in mind just in case something happens. It is definitely scary but the steroids have helped so much. I’m physically feeling much better than I have in a long time! Love you too, Nana! 🙂

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s